Cardiac effects of some drugs used to treat Alzheimer dementia may increase the risk of falls, syncope and bradycardia
, and need for pacemaker implantation.
CI's (cholinesterase inhibitors) inhibit the synaptic metabolism of acetylcholine and enhance cholinergic neurotransmission, but NOT just in the Central nervous System. This may result in slowing of the heart rate (bradycardia) in some frail elderly people. If the risk and benefit of the medication is greater benefit than risk then the medication is continued. To prevent the falls and syncope from the CI induced tendency for bradycardia a pacemaker is frequently implanted to override the signal slowing the heart. Recent studies have shown a doubling of the hospitalizations for bradycardia and syncope since the use of CI's was initiated. Unfortunately the reordering of this medicine upon discharge is common,which may mean the cardiovascular toxicity of the CI's is uncorrelated by clinicians. Arch Inter Med 2009 May 11:169(9):867-73